Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Skin Care and Diseases

Cholinergic urticaria

02/28/2010

Question:

21 year old male.

I suffer from Cholinergic urticaria, presenting itself in splotchy rashes rather than traditional hives. The out breaks are fairly frequent. They`re not bad enough to cause health concerns, but are bad enough to greatly impair my ability to live a normal life.

My doctor has had me try several different anti-allergens, none of which seem to do much to help with the itching. I`ve read online that unfortunately this is the case with some people.

Today, however, I discovered that at a very minor recreational dose of DXM, the threshold for my allergy to start flaring up was raised, to the point where I actually had to intentionally cause an outbreak with a hot (and normally I`m hard pressed to take a warm) shower. Even then, it wasn`t as bad as it usually was.

I did some research and found that the brain damage caused by DXM is questionable, but even so, I was wondering if you could suggest a medication for me to suggest to my doctor that mimics the suppression effect of DXM without the (potentially) long term side effects? I don`t mind doing it on occasion, but I`d rather not risk my health taking it long term, but I would like to be able to get back to living a full life.

Answer:

Dextromethorphan is NOT a drug for cholinergic urticaria. Unfortunately, as you are already aware, cholinergic urticaria is a difficult disease to control. We try a combination of antihistamines initially, and of course, avoidance of triggers (e.g. heat, aspirin), as much as possible. A visit to a dermatologist for further discussion of other treatments beyond antihistamines is recommended.

For more information:

Go to the Skin Care and Diseases health topic, where you can:

Response by:

Elma D Baron, MD Elma D Baron, MD
Associate Professor of Dermatology
Director, Skin Study Center
School of Medicine
Case Western Reserve University